The heavily debated antibitoic Ketek has been recently linked to liver failure and possibly death.
That was the warning given last month as the Food and Drug Administration issued a statement that the drug could, in rare circumstances, cause serious liver damage. Dr. John Jenkins, director of the Food and Drug Administration’s Office of New Drugs stated that there is a serious risk of liver injury with Ketek, but that the agency did not yet know whether the risks posed by Ketek were greater than those of other antibiotics.
Approved to treat bronchitis, sinusitis and mild-to-moderate pneumonia, Ketek is manufactured by Sanofi-Aventis, the French drug giant. Sanofi-Aventis responded with a written statement in which the company believe the benefits of Ketek owtweigh the risks when the drug is used as directed for its approved indications.
It appears that the F.D.A. warning came after a long debate within the drug agency as to how to address Ketek’s risks. Besides liver problems, other complications from Ketek can include cause blurred vision and loss of consciousness, and in patients with myasthenia gravis, a rare neurological disorder, use of the drug can cause death. Thus far, 23 people have suffered serious liver injuries, with 14 patients in the United States suffering liver failure and at least four deaths have been confirmed.
Another major concern is the use of Ketek in children with ear infections. However, Sanofi-Aventis has since “paused” it’s pediatric clinical trials.
New warning labels on Ketek presriptions advise those who show signs of janudice or other liver injury to stop taking the drug.
Read more about this at http://www.nytimes.com/2006/06/30/health/30fda.html?ex=1153540800&en=aea515b820587061&ei=5070